Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 78, NWS Jackson, MS

July 7, 2020Noxubee County, Winston County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 7, 2020, 7:15 PM CDT for Noxubee County, Winston County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2020, 7:15 PM CDT (00:15 UTC)
Expired
Jul 7, 2020, 9:15 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Noxubee County, MS, Winston County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

861 
WGUS54 KJAN 080015
FFWJAN
MSC103-159-080215-
/O.NEW.KJAN.FF.W.0078.200708T0015Z-200708T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
715 PM CDT Tue Jul 7 2020

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southern Noxubee County in east central Mississippi...
  Southeastern Winston County in east central Mississippi...

* Until 915 PM CDT.

* At 714 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Nanih Waiya, Macon, Prairie Point, Mashulaville, Gholson,
  Cooksville, Paulette and Shuqualak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3293 8835 3293 8893 3292 8893 3293 8903
      3301 8903 3320 8832

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

JM
1 follow-up statement
794 
WGUS74 KJAN 080206
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
906 PM CDT Tue Jul 7 2020

MSC103-159-080216-
/O.EXP.KJAN.FF.W.0078.000000T0000Z-200708T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Noxubee MS-Winston MS-
906 PM CDT Tue Jul 7 2020

...THE FLASH FLOOD WARNING FOR SOUTHERN NOXUBEE AND SOUTHEASTERN
WINSTON COUNTIES WILL EXPIRE AT 915 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3293 8835 3293 8893 3292 8893 3293 8903
      3301 8903 3320 8832

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:48 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 7, 3:48 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
348 PM CDT Tue Jul 7 2020

.DISCUSSION...
This Evening through Tomorrow...
A very humid air mass will remain in place across the Gulf Coast
region this evening through tomorrow. PW values in excess of 2.0
to 2.2 inches are pooled along a stationary front stretched across
the south. Although modest instability has developed today with
diurnal heating, weaker lapse rates and limited wind shear are
limiting factors for much in the way of severe weather through
this evening. A few strong gusts will be possible with the
strongest storms before the atmosphere stabilizes this evening.

A vorticity maximum/subtle shortwave over East Texas can be seen in
water vapor satellite imagery this afternoon, and this feature
should continue to push eastward through tonight into tomorrow. With
the deep moisture and boundaries in place across the region, this
shortwave is forecast to enhance rainfall production during the
early morning hours tomorrow (Wednesday). Hi-res and global guidance
suggest the area nearest to the stationary front has the greatest
risk for heavy rain - roughly the AR/LA border into western MS
through the Delta. A "Limited" threat for possible flash flooding
has been added to the HWO text and graphics for tonight/Wednesday to
account for locally heavy rainfall in these Delta areas. Expect any
heavy rain threat to ease by late morning, with scattered showers
and thunderstorms continuing around the forecast area into tomorrow
afternoon. Cloud cover and rain should keep the heat at bay for
another afternoon. /NF/

Tomorrow night through Monday... Weak flow aloft over the Gulf
Coast and an equally weak pressure gradient at the surface will
continue through the end of the week. The more active pattern is
shunted off to the north, keeping the almost stagnant hot/humid
/air-mass thunderstorm cycle in place through Friday. Max temps
are going to be impacted by ongoing convection each day, and lapse
rates are relatively weak in the perpetually warm and wet
environment. Precipitable water values in excess of 2", deep
moisture, and weak flow for any showers and thunderstorms...as
well as antecedent soil moisture will set the stage for a general
flooding concern anywhere thunderstorms start to slow in the
afternoons. For the next few days, heat/ridging builds over the
desert southwest. A series of shortwaves moves into the Pac NW and
ripples through the northern stream, keeping the amplitude of the
ridge suppressed initially, but also providing a broader E/W
footprint across the southwest and into TX. The shortwave that
moves into the NW today will start the trend of digging a trough
over the eastern half of the CONUS...and the one right behind it
will reinforce it, amplifying the pattern to set up northwesterly
flow into the region for the weekend.

The more active northwesterly flow will set up the potential for
shortwaves/MCSs diving into the region. Models have varying timing
for the first two waves of potentially stronger storms Thursday
night into Friday...then Saturday night into Sunday. Stronger flow,
and increasingly cooler air aloft diving into the region will
steepen lapse rates and increase shear values. The key to a lot of
the instability for the weekend and into next week...the eastern
extent of the SWrn ridging. 850mb temperatures climb from 17-19C for
the next couple days...to 19-22C for the weekend. Guidance steadily
increases the max temps from low 90s to the mid 90s by Monday...but
the forecast area is right on the edge of the increasing temp
gradient. Those few degrees will make a major impact to the
instability...as well as the heat stress concerns. Deep low to mid
level moisture that is getting reinforced with the rainfall...and
given the periodic precipitation, sky cover...may be a struggle to
mix out a lot of the moisture. Dewpoints move from the lower 70s to
the 75-80F range in blended guidance. Far too much uncertainty to
make extreme changes to the guidance at this point. As a result,
heat indices climb to 100-105F plus from Friday through the weekend.
Previous forecast run has started a limited threat for heat stress
through the weekend...and continuing that trend. May well increase
that threat as time grows closer and details become more clear.
/HJS/

&&

.AVIATION...

18Z TAF discussion:

SHRA and TSRA moving across the forecast area through around 00Z
Wednesday will bring periods of reduced visibility and lowered
ceilings to the TAF sites, as well as possibly gusty winds. Rain
chances should taper off at most sites, but additional showers and
possibly some thunder cannot be ruled out in the overnight hours
especially near KGLH and KGWO. Low stratus and patchy BR could
cause MVFR countdowns by 12Z at a few sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  86  72  90 /  41  68  45  44
Meridian      72  86  72  89 /  32  68  38  57
Vicksburg     73  86  75  91 /  45  68  32  23
Hattiesburg   72  89  72  91 /  28  60  25  26
Natchez       73  87  73  91 /  34  63  24  14
Greenville    73  86  74  90 /  54  77  40  45
Greenwood     72  86  73  91 /  45  76  42  56

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

HJS
Hazardous weather outlook, Jul 7, 3:41 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
341 PM CDT Tue Jul 7 2020

ARZ074-075-LAZ007>009-MSZ018-019-025-027-034>036-040>042-080845-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Carroll-Washington-Humphreys-Holmes-Issaquena-
Sharkey-Yazoo-
341 PM CDT Tue Jul 7 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Wednesday

FLOODING
THREAT...Limited
TIMING...Tonight through Wednesday

Localized flash flooding due to heavy rain is possible early
Wednesday morning through the mid morning, particularly in low
lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Dangerous heat with maximum heat index values of 105 degrees or
greater is possible Friday through Monday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ015-016-023>026-MSZ026-028>033-037>039-043>066-072>074-080845-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-
Grenada-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-
Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-
Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-
Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
341 PM CDT Tue Jul 7 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Dangerous heat with maximum heat index values of 105 degrees or
greater is possible Friday through Monday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

NF

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jul 7, 3:23 PM CDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
323 PM CDT Tue Jul 7 2020

LAZ024-026-MSZ060-072100-
Concordia LA-Catahoula LA-Adams MS-
323 PM CDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT CONCORDIA...SOUTHERN CATAHOULA
PARISHES IN NORTHEASTERN LOUISIANA AND CENTRAL ADAMS COUNTIES UNTIL
400 PM CDT...

At 323 PM CDT, Meteorologists were tracking a strong thunderstorm
near Acme, or 9 miles northeast of Bordelonville, moving northeast at
55 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Slocum around 335 PM CDT.
  Deer Park around 345 PM CDT.
  Sibley around 350 PM CDT.

Other locations impacted by this storm include Ridgecrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3177 9162 3137 9125 3132 9147 3128 9150
      3123 9149 3124 9156 3122 9158 3111 9163
      3106 9156 3101 9162 3109 9172 3114 9172
      3118 9168 3120 9170 3123 9179 3129 9189
      3130 9193 3128 9195 3126 9194 3131 9201
TIME...MOT...LOC 2023Z 240DEG 49KT 3121 9180

JM
Special weather statement, Jul 7, 4:11 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
411 PM CDT Tue Jul 7 2020

LAZ016-023>025-072145-
Tensas LA-Madison LA-Catahoula LA-Franklin LA-
411 PM CDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT TENSAS...SOUTHWESTERN MADISON...
NORTHEASTERN CATAHOULA AND FRANKLIN PARISHES UNTIL 445 PM CDT...

At 411 PM CDT, Meteorologists were tracking a strong thunderstorm
near Enterprise, or 15 miles south of Winnsboro, moving northeast at
25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Jigger around 425 PM CDT.
  Wisner around 430 PM CDT.

Other locations impacted by this storm include Harrisonburg, Gilbert
and Sicily Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3208 9190 3209 9187 3212 9187 3214 9190
      3217 9188 3234 9134 3198 9116 3196 9119
      3192 9118 3173 9167 3174 9168 3172 9170
      3168 9180 3179 9186 3208 9191
TIME...MOT...LOC 2111Z 234DEG 23KT 3194 9179

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:54 AM CDTSpecial Weather StatementJANHumphreys, Washington51 min
Jul 8, 8:21 AM CDTSpecial Weather StatementJANHolmes, Leflore54 min
Jul 8, 9:18 AM CDTSpecial Weather StatementJANYazoo27 min
Jul 8, 12:01 PM CDTSpecial Weather StatementJANHinds, Rankin44 min
Jul 8, 12:31 PM CDTSpecial Weather StatementJANKemper59 min
Jul 8, 2:59 PM CDTSpecial Weather StatementJANForrest, Lamar, Marion46 min
Jul 8, 3:15 PM CDTSevere Thunderstorm WarningJANForrest, Lamar, Marion60 min
Jul 8, 3:31 PM CDTFlash Flood WarningJANForrest, Lamar, Marion102 min

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.